Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS North Platte, NE

May 12, 2023Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 12, 2023, 2:48 PM CDT for Garfield County, Loup County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2023, 2:48 PM CDT (19:48 UTC)
Expired
May 12, 2023, 6:00 PM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:48 PM CDTFLASH FLOODBurwell, NEFLASH FLOODING IN AND AROUND BURWELL. WATER WAS OVER SOME OF THE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS53 KLBF 121948
FFWLBF
NEC071-115-122300-
/O.NEW.KLBF.FF.W.0003.230512T1948Z-230512T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
248 PM CDT Fri May 12 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southwestern Garfield County in north central Nebraska...
  East Central Loup County in north central Nebraska...

* Until 600 PM CDT.

* At 248 PM CDT, emergency management reported flash flood in 
  Burwell with water over roads on the Burwell area. Thunderstorms 
  producing heavy rain will continue across the warned area. Between 
  1 and 3 inches of rain have fallen. Additional rainfall amounts up 
  to 1 to 2 inch are possible in the warned area. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Burwell, Calamus Reservoir State Recreation Area, Virginia Smith 
  Dam, Homestead Knolls Campground, Deverre, Nunda Shoal Campground, 
  Valley View Flat Campground and Hannamon Bayou Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4182 9932 4197 9938 4197 9919 4175 9890
      4174 9913 4174 9919 4174 9920

FLASH FLOOD...OBSERVED

$$

Roberg
1 follow-up statement
391 
WGUS73 KLBF 122258
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
558 PM CDT Fri May 12 2023

NEC071-115-122308-
/O.EXP.KLBF.FF.W.0003.000000T0000Z-230512T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield NE-Loup NE-
558 PM CDT Fri May 12 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR 
SOUTHWESTERN GARFIELD AND EAST CENTRAL LOUP COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4182 9932 4197 9938 4197 9919 4175 9890
      4174 9913 4174 9919 4174 9920

$$

Roberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 12, 12:42 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 12, 12:42 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
1242 PM CDT Fri May 12 2023

...Aviation Weather Update...

.SYNOPSIS...
Issued at 259 AM CDT Fri May 12 2023

Key Messages:

- Severe thunderstorm threat continues today especially up toward
  the Niobrara valley and northeast Nebraska.

- Threat for excessive rainfall and flooding will also continue
  today, especially this morning along and south of the Interstate
  80 corridor.

&&

.SHORT TERM...(Today through Saturday)
Issued at 438 AM CDT Fri May 12 2023

Water vapor satellite imagery shows a well developed closed low
over far southwest Nebraska, and radar imagery shows blooming
convection under the center of the low pushing up from Kansas.
Deep layer moisture associated with the low is keeping
precipitable water values at or above the 90th percentile with
the 00Z LBF sounding showing values around one inch. Significant
synoptic scale ascent with upper diffluence will continue today as
the low slowly moves across central Nebraska. This will likely
yield a good amount of shower and thunderstorm development that
may contaminate the convective environment. Believe the lack of
sufficiently steep mid/upper level lapse rates and the overall
moist column somewhat limiting low level lapse rates and DCAPE
values will continue to be a mitigating factor for severe weather.
However by this afternoon east/southeast low level winds will
amplify ahead of the advancing low and bring a surge of isentropic
lift to help focus thunderstorm development in a band roughly
along Highway 2 west of Highway 83. This band will then propagate
north toward the Niobrara valley by early this evening, then into
South Dakota early tonight. The environment ahead of the
thunderstorms will have ample instability with CAPE values of
1500-2500J/Kg and long, well curved hodographs. Expect the band of
organized convection may have embedded supercells with a primary
threat of large hail along with damaging wind and an isolated
tornado.

The threat for excessive rainfall will also continue today.
Corfidi vectors continue to indicate slow movement with strong
potential for backbuilding/training, though the closed low may be
moving a bit faster today which may help limit residence time of
heavy rain over any individual location. Based on radar trends
and the latest mesoscale guidance showing robust downpours with
the center of the low advancing from the south, have the highest
confidence in excessive rainfall this morning generally along and
south of the Interstate 80 corridor where heavy rain has already
fallen over the past one to two days. With this, have extended the
thorugh this morning so have extended the Flood Watch here until
1PM CDT today. While downpours further north will still be
significant, higher flash flood values in the loose soil of the
sandhills will help mitigate the flood threat north of Interstate
80 this afternoon though localized hydro issues are still
possible.

Diurnal effects after sunset and propagation of the low pushing
precipitation to the north will allow showers and thunderstorms
to gradually diminish overnight. The environment remains quite
moist on Saturday with good diffluence aloft and some mid level
deformation, but instability is lacking so expect coverage of
showers and thunderstorms will diminish and be confined more to
the north of Interstate 80.

.LONG TERM...(Saturday night through Thursday)
Issued at 438 AM CDT Fri May 12 2023

High pressure building down from the north will push a cold front
through the region Sunday with a chance for showers and
thunderstorms. Thereafter, ensemble guidance remains in good
agreement in building a large upper ridge over the western US
through the middle of next week. So after a cool weekend expect a
trend to temperatures warming above normal next week. The ridge
will get displaced westward a bit by a deep trof developing over
the northeastern US and put the High Plains in northwest flow
aloft with opportunities for showers and thunderstorms starting
to increase again toward Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1218 PM CDT Fri May 12 2023

An upper low moving through the region will continue to bring
widespread shower and thunderstorm activity across western and
north central NE. Widespread MVFR/IFR conditions will persist
through most of the TAF period, especially around any storms.
Breezy northwesterly winds will develop through this afternoon
into tonight with gusts up to 30-40 kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...WFO UNR
Hazardous weather outlook, May 12, 10:39 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 AM CDT Fri May 12 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-131545-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 AM CDT Fri May 12 2023 /939 AM MDT Fri May 12 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Heavy rain will remain possible this morning, especially across
southwest Nebraska where a Flood Watch has been extended to 1pm CDT.

Severe thunderstorms are expected this afternoon, mainly between 1pm
and 7pm across central and especially north central Nebraska. Large
hail, damaging winds and isolated tornadoes will all be possible.
Very large hail 2 inches in diameter or large could occur, mainly
for areas along and northeast of a line from Springview to Chambers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 12, 9:07 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
907 AM CDT Fri May 12 2023

NEZ038-121430-
Custer NE-
907 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern Custer
County through 930 AM CDT...

At 907 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ansley, or 16 miles southeast of Broken Bow, moving northwest at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Ansley and Berwyn.

This includes the following highways...
 Highway 183 between mile markers 85 and 92.
 Highway 2 between mile markers 276 and 298.
 Highway 92 between mile markers 300 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4126 9933 4116 9943 4135 9976 4151 9958
TIME...MOT...LOC 1407Z 129DEG 29KT 4123 9944

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, May 12, 11:59 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT Fri May 12 2023

NEZ038-121745-
Custer NE-
1159 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Custer
County through 1245 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or near Broken Bow, moving northwest at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Broken Bow, Merna, Anselmo and Victoria Springs State Recreation
Area.

This includes the following highways...
 Highway 2 between mile markers 249 and 278.
 Highway 92 between mile markers 266 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981
TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS
Local storm report, May 12, 12:46 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TORNADO          4 N ARNOLD              41.48N 100.19W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
            GROUND. HAS SINCE LIFTED.

&&

BROWN
Local storm report, May 12, 12:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TORNADO          5 NNW ARNOLD            41.50N 100.22W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            BRIEF TORNADO TOUCHDOWN.

&&

BROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:32 AM CDTAreal Flood AdvisoryLBFChase, Frontier, Hayes, Keith, Lincoln, Perkins3 hr
May 12, 9:07 AM CDTSpecial Weather StatementLBFCuster23 min
May 12, 10:19 AM CDTAreal Flood AdvisoryLBFArthur, Chase, Hayes, Keith, Lincoln, Perkins12 hr
May 12, 10:34 AM CDTRiver Flood WarningLBFHayes20 hr
May 12, 10:56 AM CDTAreal Flood AdvisoryLBFKeith, Lincoln3 hr
May 12, 11:59 AM CDTSpecial Weather StatementLBFCuster46 min
May 12, 12:20 PM CDTAreal Flood AdvisoryLBFCuster8 min
May 12, 12:28 PM CDTAreal Flood WarningLBFCuster5 hr
May 12, 12:37 PM CDTTornado WarningLBFCuster, Logan38 min
May 12, 12:49 PM CDTTornado WarningLBFBlaine, Custer41 min
May 12, 1:19 PM CDTTornado WarningLBFLogan, McPherson, Thomas41 min
May 12, 2:24 PM CDTTornado WarningLBFCherry, Hooker36 min
May 12, 2:30 PM CDTTornado Warning Tornado observedLBFGarfield, Wheeler45 min
May 12, 2:33 PM CDTTornado WarningLBFGarfield, Loup42 min
May 12, 2:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup, Wheeler50 min
May 12, 3:25 PM CDTTornado Warning Tornado observedLBFGarfield, Wheeler50 min
May 12, 3:56 PM CDTTornado WarningLBFCuster, Logan34 min
May 12, 4:01 PM CDTTornado WarningLBFGarfield, Holt, Wheeler44 min
May 12, 4:43 PM CDTTornado Warning Tornado observedLBFGarfield, Holt, Wheeler47 min
May 12, 5:06 PM CDTAreal Flood AdvisoryLBFCuster13 hr
May 12, 5:25 PM CDTTornado WarningLBFHolt50 min
May 12, 5:34 PM CDTAreal Flood AdvisoryLBFHolt4 hr

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.